Minnesota, 2024

Flash Flood and Heavy Rain in Minnesota, June 15 to 16, 2024

June 15 to 16, 2024 · NWS MPX · 11 events in 8 counties and zones

A complex of thunderstorms moved across the region on Sunday, June 16. Later that evening and overnight another complex of thunderstorms developed over south central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms moved across the region on Sunday, June 16. Later that evening and overnight another complex of thunderstorms developed over south central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 15, 5:58 PM CST, 2 minutes earlier. Its key messages:

  • Widespread rainfall continues through the evening, with a few strong to severe thunderstorms possible tonight mainly in southern Minnesota.
  • Hot weather tomorrow with heat indices briefly exceeding 100 tomorrow afternoon in the metro and across southern Minnesota, with a Heat Advisory in place. WBGT creeps into the mid 80s with air temperatures in the low 90s.
Area forecast discussion, Jun 15, 5:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Widespread rainfall continues through the evening, with a few
  strong to severe thunderstorms possible tonight mainly in
  southern Minnesota.

- Hot weather tomorrow with heat indices briefly exceeding 100
  tomorrow afternoon in the metro and across southern Minnesota,
  with a Heat Advisory in place. WBGT creeps into the mid 80s
  with air temperatures in the low 90s.

&&

.DISCUSSION...
Issued at 321 PM CDT Sat Jun 15 2024

MPX Radar imagery shows a large swath of echoes from western WI all
the way through the I-90 corridor, with light to moderate showers to
continue this afternoon and evening. Satellite shows what has to
this point been a lack of any significant convective activity with
relatively warm cloud tops within infrared imagery as we await
sunset and better forcing to produce better chances for
thunderstorms. We still maintain a slight risk in far southern MN
for storms later this evening although the overall risk is greater
where instability is higher for portions of Nebraska & western Iowa.
As of around 3pm we have little surface instability to work with and
remain capped with only a few lightning strikes observed over the
course of the several hours of rainfall thus far. We will rely on
growing low level moisture from a strengthening low level jet to
strengthen our lower level moisture profile to be able to produce
some actual thunderstorms, which does not look to occur until near
sunset this evening. Rumbles of thunder will be evident overnight
from lingering showers and storms before exiting by sunrise
tomorrow, setting up what will be a hot and humid Sunday.

Sunday brings up the next trouble point of the forecast period,
which will be our first attempt at 90 degree high temperatures this
year coupled with lingering humidity from the overnight showers and
storms, resulting in rising heat index & wet bulb globe temperatures
tomorrow. With relatively cool nights and only one day of truly hot
weather, we hopefully can avoid the risks to vulnerable populations
that are typically associated with days of 100+ heat index values
and mid 80 wet bulb globe temperatures. The Heat Advisory is in
place for the metro as said heat indices rise towards 100, however
brief the window is with only a 3-4 hour period of truly hot weather
tomorrow afternoon before improvement is seen tomorrow evening. It
would still be a good idea to avoid prolonged periods of strenuous
outdoor activity without a break tomorrow, with plenty of shade and
breaks for water being essential to keeping cool. The highest
temperatures will focus on the Twin Cities metro, western Wisconsin
and southern Minnesota, with lower temperatures as you head
northwards down into the low to mid 80s by the time you reach
Alexandria or Brainerd. Low temperatures then drop back into the 60s
overnight as further showers and storms arrive after midnight and
continue through much of next week.

Monday and Tuesday will look similar in terms of sensible weather
with scattered showers likely to continue on and off throughout,
with a period of increased risk for thunderstorms during each
afternoon's peak heating time period. The main cause of the pattern
will be ridging over the eastern CONUS as a trough digs across the
northern Rockies, resulting in a prime upper level pattern for
shortwave impulses and continued moisture influx across the northern
plains. PWAT anomalies within NAEFS are 2-3 standard deviations
above normal for this time of year which coupled with an environment
favorable for showers and storms could lead to some impressive rain
totals through Tuesday. WPC has produced a collaborated day 3
moderate Excessive Rain Outlook due to these factors coupled with a
relatively wet summer thus far as well as fairly moist vegetation
that may not be able to absorb as much liquid compared to a normal
period.  What this means is increased potential for flooding, both
river flooding stretching into the end of the week and beyond in
addition to flash flooding potential after a few days of rainfall,
especially should we see multiple days where showers and storms
train over a particular geographic region. Right now, the greatest
risk is focused north and west of the Twin Cities stretching towards
Duluth, with increased emphasis on the upper St. Croix river valley
regions as well as the Mississippi headwaters. We highly recommend
keeping an eye on area rain totals and checking water.noaa.gov if
you live close to a river or stream that has a tendency to flood.
The unsettled pattern continues with little change in the upper
levels through the end of the week, with the main change as we
progress being slightly cooler days mid to late week which should
help keep stronger thunderstorm chances at bay due to less
instability to work with. Be sure to check out the hydro discussion
issued yesterday as well as any further updates as we keep a close
eye on flooding potential over the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 639 PM CDT Sat Jun 15 2024

Initial batch of widespread rain continues to lift northeast of
the Minnesota terminals. Radar trends support the theme of
redevelopment across southern Minnesota, as captured on the
latest hi-res model data. Additional showers and thunderstorms
are most likely at RWF, MKT, STC, MSP, and RNH. Appears AXN may
be too far NW for potential thunder and storms may weaken to
general -RA/SHRA by the time they reach EAU late tonight.
Ceilings lower to MVFR/IFR overnight and then improve to VFR as
the system departs early Sunday. Southeast winds turn more
southerly overnight, eventually southwesterly into Sunday
morning.

KMSP...Expect off and on showers to continue into this evening,
with the chance for a storm or two. Better chances for thunder
will be later on tonight, between roughly 05-09z. Ceilings
lower to MVFR overnight and then improve to VFR Sunday. Winds
turn southwesterly Sunday morning, with gusts up to 20 knots.
Likely 200-220 direction late morning into the afternoon sets
up for a crosswind on 12R/30L.

/OUTLOOK FOR KMSP/
MON...VFR, likely MVFR/IFR/TSRA PM. Wind SE 10-15kt.
TUE...VFR, likely MVFR/IFR/TSRA PM. Wind S 10-15G25-30kts.
WED...VFR/MVFR/-SHRA, chc -TSRA PM. Wind N 5-10kts.

&&

.HYDROLOGY...
Issued at 315 PM CDT Fri Jun 14 2024

The extended period of heavy rainfall brings with it a potential
return to river flooding in the 5-10 day period, extending to the
end of the month on the mainstems. HEFS graphics show the potential
threat nicely, and also show the degree of uncertainty with large
ranges even within the blue "most likely" band by day 10.
Factors that will determine flood severity (minor vs. moderate or
worse) include how fast the rain falls...a number of 6-12 hour
periods with less than an inch adding up to 3-5 inches is better
than a couple of 2-3 inch events in a short period. We will also
need to be wary of a boundary setting up with training storms moving
from southwest to northeast over the same area.
In summary, this scenario bears watching closely over the next week,
with lots of uncertainty along the way.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from 1 PM to 7 PM CDT Sunday for Anoka-Carver-
     Dakota-Hennepin-Ramsey-Scott-Washington.
     Excessive Heat Watch Sunday evening for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.
WI...None.

&&

DISCUSSION...TDH
AVIATION...Strus
HYDROLOGY...CCS
Hazardous weather outlook, Jun 15, 2:20 PM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Sat Jun 15 2024

MNZ041>045-047>050-054>058-064-065-073-162030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-Redwood-
320 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight.

Soaking rain will give way to the potential for an isolated strong to
severe storm this evening/overnight. Damaging wind and large hail
serve as the main threats. Localized threat for flooding
continues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will build Sunday with heat indices in the lower
90s.

Additional rounds of thunderstorms are expected through much of
next week. Severe weather and heavy rainfall are possible with
each of these rounds.

Flooding along area rivers will hold steady or steadily fall over
the into this weekend. Significant rainfall into next week will
result in renewed rises on the rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-162030-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
320 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Soaking rain will give way to the potential for a few strong to
severe storms this evening/overnight. Damaging wind and large
hail serve as the main threats. Localized threat for flooding
continues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will build Sunday. Peak heat indices are
forecast to reach 95-100 degrees during the afternoon.

Additional rounds of thunderstorms are expected through much of
next week. Severe weather and heavy rainfall are possible with
each of these rounds.

Flooding along area rivers will hold steady or steadily fall over
the into this weekend. Significant rainfall into next week will
result in renewed rises on the rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Strus

The radar

The Minneapolis radar (KMPX), 54 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Rice

When
June 15, 6:00 PM CST to June 16, 5:00 AM CST
Where
Rice County, 1.38 mi S of Northfield
Reported by
Trained Spotter
Coordinates
44.450, -93.170

The storm total was 2.7 inches of rainfall.

Heavy Rain, Carver

When
June 15, 6:00 PM CST to June 16, 7:00 AM CST
Where
Carver County, 0.85 mi NE of Norwood Young America
Reported by
Public
Coordinates
44.780, -93.920

The storm total was 3.3 inches of rainfall.

Heavy Rain, McLeod

When
June 15, 6:00 PM CST to June 16, 6:00 AM CST
Where
McLeod County, 2.13 mi NNW of Plato
Reported by
Public
Coordinates
44.800, -94.060

The storm total was 2.8 inches of rainfall.

Heavy Rain, Anoka

When
June 15, 6:00 PM CST to June 16, 6:00 AM CST
Where
Anoka County, 1.46 mi SSE of Oak Grove
Reported by
Public
Coordinates
45.330, -93.320

The storm total was 1.61 inches of rainfall.

Heavy Rain, Brown

When
June 15, 6:00 PM CST to June 16, 6:00 AM CST
Where
Brown County, 0.69 mi N of New Ulm
Reported by
Trained Spotter
Coordinates
44.330, -94.470

The storm total was 2.5 inches of rainfall.

Heavy Rain, Carver

When
June 15, 6:00 PM CST to June 16, 6:00 AM CST
Where
Carver County, 0.69 mi S of Watertown
Reported by
Public
Coordinates
44.960, -93.850

The storm total was 3.1 inches of rainfall.

Heavy Rain, Wright

When
June 15, 6:00 PM CST to June 16, 6:00 AM CST
Where
Wright County, 2.39 mi NE of Montrose
Reported by
Trained Spotter
Coordinates
45.090, -93.880

The storm total was 1.6 inches of rainfall.

Heavy Rain, Hennepin

When
June 15, 6:00 PM CST to June 16, 6:00 AM CST
Where
Hennepin County, 0.49 mi E of St Louis Park
Reported by
Public
Coordinates
44.950, -93.360

The storm total was 2.16 inches of rainfall.

Heavy Rain, Sibley

When
June 15, 6:00 PM CST to June 16, 5:00 AM CST
Where
Sibley County, 5.94 mi NW of Winthrop
Reported by
Public
Coordinates
44.620, -94.440

The storm total was 4.95 inches of rainfall.

Heavy Rain, McLeod

When
June 15, 6:00 PM CST to June 16, 6:00 AM CST
Where
McLeod County, 5.58 mi ESE of Fernando
Reported by
Public
Coordinates
44.630, -94.360

The storm total was estimated at 5 inches of rainfall, since the gage overflowed.

Flash Flood, Sibley

When
June 16, 1:30 AM CST to 4:00 AM CST
Where
Sibley County, 0.44 mi ENE of New Auburn to 0.68 mi NNW of New Auburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.673, -94.222

There were multiple reports of flooding via the Sibley County dispatch center. Township roads and culverts were damaged.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200897, 1200898, 1200899, 1200900, 1200901, 1200902, 1200903, 1200904, 1200905, 1200906, 1200896.